38 answers

Augmentin Side Effects

My 8-month-old baby girl has had an ear infection for about two months, and she has taken amoxycillin and Cefdinir and now is on augmentin, as the first two antibiotics have not worked. She is having about 5 or 6 BMs a day! I am worried she is going to get dehydrated and/or develop a serious case of diaper rash. Any other Moms have experience with babies' upset tummies while on antibiotics? Any tips?

What can I do next?

So What Happened?™

Kennedy finally finished her Augmentin today, so I am looking forward to the decrease in poopy diapers. We were able to keep her diaper rash at bay by using Boudreaux's or Desitin every time. I also took the advice of several Moms and have been giving Kennedy yogurt at lunch time for the past few days to help replenish her good gut bacteria. The only thing I'm still wondering about, of course, is whether or not the Augmentin did it's job. We have a re-check at the pediatrician's coming up, so I am hoping she will be clear. A big huge thanks to everyone for all the great advice. I really appreciate it!!!

Featured Answers

Go see a chiropractor for the ear infections. That will get her off the meds. The meds help but unless you get the ear to drain it will not go away. I have worked for a chiropractor for years and have watched many children get off the meds. I hope this helps.

G.

1 mom found this helpful

My children had the same side effects. I used Balmex for the diaper rash and Pedialyte (hope I spelled) this correctly to keep them hydrated. Keep an eye on the rashes though because sometime antibodies cause yeast infections and it is easy to confuse with a diaper rash but if you keep Keenedy well hydrated everything should be fine.
Happy Mothering:-)

I used to get ear infections as a baby. My Mom was not a believer in doctors and used warm castor oil. My infections never lasted more than a couple days. Castor Oil is a great healer on many levels..
http://en.wikipedia.org/wiki/Castor_oil#Medicinal_use_of_...

More Answers

Go see a chiropractor for the ear infections. That will get her off the meds. The meds help but unless you get the ear to drain it will not go away. I have worked for a chiropractor for years and have watched many children get off the meds. I hope this helps.

G.

1 mom found this helpful

M.,

One alternative to antibiotics that often do more harm than good in children is to have your baby seen by a chiropractor that is good with infants. I am such a doctor and I have had amazing success with treating ear infections in infants. Typically the 1st vertebrae is out of alignment or subluxated and this can affect the ear canal which doesn't allow it to drain properly making a perfect environment for infections to occur. The other thing with antibiotics is that they are for bacteria and many of the ear infections we see are caused by viruses. If your child has been on antibiotics for a while now with no benefit, than it is probably due to a virus. The other things that I talk to my patients about is the baby's diet. Dairy and sugary foods are good ways to keep ear infections around. Formula is mostly dairy and sugar. If you are not breast feeding at this point then it would be wise to look into some better food choices than formula. Finally, with the use of antibiotics the natural bacteria in the intestines that we need to properly digest food gets killed off. Antibiotics do not discriminate between healthy bacteria and invasive harmful bacteria. So, the bacteria that we all require for healthy digestion and a healthy immune system die. I hope this is helpful please feel free to ask me any questions.

Dr. C.

1 mom found this helpful

I recommend CranioSacral therapy. It helped end my daughter's ear infections. Actually it was cranial osteopathy, but that was when we lived in Oklahoma and I don't think there are any doctors that practice it here. CranioSacral Therapy is very similar.

The Cold Sock Treatment also works to end a current ear infection. Scroll down to the bottom of the page to read about it http://www.liferesearchuniversal.com/ear.html

1 mom found this helpful

Hi M.,

I am sorry to hear about Kennedy's ear infection. I am married to a Pharmacist and he says augmentin is the second worst tasting of all of the antibiotics. It is very strong also.

My son (and daughter) have both been on augmentin before and unfortunately it does cause diarrhea. Most of the antibiotics do. My daughter got a really bad yeast diaper infection while she was on it and it came on really fast. I decided then that if she ever had to go on an antibiotic again that I was going to start treating the rash before it ever got to her. Nip it in the bud beforehand so to speak.

I would suggest that you ask your Pediatrician to call in some Nystatin Ointment for you. (They have a cream also but the ointment did much better for our daughter.) Your Pediatrician should have no problem calling that in for you. They know what that augmentin is capable of. I would coat her really well with that and then on top of that put a good layer of Bodaureax's Butt Paste at every diaper change. That butt paste is awesome for diaper rashes! It is OTC. The nystatin is in case she gets a yeast rash and she probably will. The butt paste for good extra protection.

Other than that, I would try to give her as much water and/or juice as she will drink. That and of course breast milk or formula.

I really am sorry for her and for you because I have been there, done that. Not a fun thing to go through at all. Just keep in mind as she and you are going through this, that it is only temporary.

Best wishes and I will include you both in my prayers.

T.

1 mom found this helpful

My son has has 4 infections in a 2mo period. Augmention is the 4th antibiotic now. Thankfully we havent had any diaper rash! (when we did b4 our ped called in a script for a cream, several places make this, Walgreens, Reasors, and a few others. Very inexpensive and works wonders.) The side effects I have noticed with my son is that he seems very angry. On a day to day basis my lil one is very good. He never cries, or seems upset. Even when sick he still has a smile. For the last 3 days all he has done is scream at the top of his lungs and act very violent. @ 9mo old this does not seem right to me. Has anyone else noticed these changes? When I called the Dr all they would say is not to take him off the meds, it will ride out "if thats whats causing it". HELP

Diarrhea is very common with antibiotics. Give her plenty of yogurt and/or kefir (basically liquid yogurt) to help with tummy trouble. If you worried about dehydration, there's always Pedialyte or other electrolyte drinks. As for bad diaper rash, let her be outside with no diaper on. You can also use monistat as a diaper creme, which is a huge help.

M.,
My kids (8,6 and 2) still get upset stomachs when on antibiotics. They just affect some people that way. Just keep your daughter fresh and get some good diaper rash cream and corn starch based baby powder and use it every time you change your baby. If you are worried, ask your pediatrician about giving her a little water or something like pedia-lyte. If the ear infection continues - I would ask about looking for underlying causes (allergies or other).

Good Luck!
T.

I have found that without antibiotics most eis are over and the child is fine before you finish the course. Most pediatricians will tell you the same thing if you actually ask. I'm not trying to press how I feel about that on you though. I was going to say speak to her dr. about getting tubes put in. My daughter would have them for the most part of 2 years. The dr. put tubes in her ears and she hasn't had one since. She was less than 12 months when they put them in so I am pretty sure that they should be able to do it for her. We kept pedialyte. When she was on formula we mixed it with the formula. When she had juice we mixed it half and half. If she has teeth I would let her munch crackers. It may be messy but the salt will calm her belly some too.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.